Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 71, NWS Jackson, MS

February 24, 2001Leflore County, Sunflower County, Washington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 24, 2001, 10:45 PM CST for Leflore County, Sunflower County, Washington County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 24, 2001, 10:45 PM CST (04:45 UTC)
Expired
Feb 24, 2001, 11:30 PM CST
In force
45 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Leflore County, MS, Sunflower County, MS, Washington County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 5:45 PM CSTTornado WatchSPC5 hr
Feb 24, 9:30 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 420 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
420 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
3.2
Supercell composite
13.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 250446
SVRJAN
ARC017-MSC083-133-151-250530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1045 PM CST SAT FEB 24 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI
  LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI
  WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI
  CHICOT COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 1130 PM CST

* AT 1045 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM  FROM 7 MILES NORTHWEST OF     
ITTA  BENA TO 7 MILES SOUTHWEST OF EUDORA...MOVING NORTHEAST AT 50 
MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR MOORHEAD AT 1100 PM CST


DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

WINDS IN EXCESS OF 60 MPH CAN BE EXPECTED AND WINDS IN EXCESS OF 
DIME SIZE.

62

LAT...LON 3368 9027 3348 9058 3347 9064 3342 9068
          3341 9074 3335 9082 3330 9092 3318 9110
          3316 9116 3312 9119 3310 9126 3302 9137
          3303 9113 3336 9058

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 10:05 PM CST, 40 minutes earlier.

Area forecast discussion, Feb 24, 10:05 PM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1005 PM CST SAT FEB 24 2001

CELL INTENSITIES SLOWLY COMING DOWN AS MAIN SUPERCELL SUPPORT
PULLING NWD OUT OF THE REGION. LAPS CAPES(<1500)/HELICITIES(<200)
DROPPING OFF BUT A LINE OF CONVECTION FROM NW MS INTO SW LA STARTING
TO STALL OUT AND SHOULD PRODUCE SOME HEAVY RAINS OVERNIGHT. LATEST
ETA/MESOETA HOLDING LINE UP MORE THAN PREVIOUS RUNS SO HAVE BOOSTED
OVERNIGHT LOWS TO ACCOUNT FOR SLOWING LINE AND KEPT WIND ADVISORY UP
FOR REST OF THE NIGHT.

LOOK FOR LINE TO REACH ABOUT A KCBM-KMCB LINE ABOUT 15Z SUNDAY MORNING
AND STALLING EVEN MORE OVER SERN MS BY SUNDAY NIGHT. A SOAKER OF A
COMING WEEEK GETTING MORE AND MORE LIKELY.

JAN 61/70/45/64 8-24
MEI 63/72/45/65 9224

.JAN...
MS...WIND ADVISORY FOR AREA LAKES OVERNIGHT.
LA...WIND ADVISORY FOR AREA LAKES OVERNIGHT.
AR...WIND ADVISORY FOR AREA LAKES OVERNIGHT.

In the hours before

Special weather statement, Feb 24, 6:45 PM CST, 4 hours before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-261000-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO SVR WX OUTLINE AREA...
NATIONAL WEATHER SERVICE JACKSON MS
645 PM CST SAT FEB 24 2001

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. THE HIGHEST
THREAT FOR SEVERE THUNDERSTORMS WILL BE THIS EVENING...GENERALLY
NORTHWEST OF A TALLULAH LA...TO ROLLING FORK...TO GREENWOOD MS LINE.

DURING THE EVENING HOURS...THE PRIMARY SEVERE WEATHER THREAT WILL BE
POSSIBLE TORNADOES...OVER THE AREA GENERALLY ALONG AND WEST OF
INTERSTATE 55. LARGE HAIL WILL ALSO BE POSSIBLE IN THIS AREA.
THUNDERSTORMS WILL BEGIN TO EVOLVE INTO A SQUALL LINE LATER TONIGHT.
THE SQUALL LINE WILL SWEEP EASTWARD AND REACH EASTERN COUNTIES AFTER
MIDNIGHT. THE PRIMARY SEVERE THREAT WITH THE SQUALL LINE WILL BE
DAMAGING WINDS.

PERSONS SHOULD BE PREPARED AND STAY ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS.

...FLOODING...
HEAVY RAIN IS LIKELY WITH THE PASSAGE OF THE SQUALL LINE THIS EVENING
AND TONIGHT. AROUND ONE INCH OF RAIN IS EXPECTED IN ONE TO TWO
HOURS...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE...WHICH WOULD RESULT IN
PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS. THE HEAVY
RAINFALL WILL ONLY LAST FOR ONE OR TWO HOURS...SO WIDESPREAD FLOODING
IS NOT EXPECTED.

...WIND...
SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH...WITH A FEW GUSTS UP TO 40
MPH...WILL AFFECT SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH
OF MISSISSIPPI THROUGH THIS EVENING. THE WINDS WILL BECOME
SOUTHWESTERLY AND DIMINISH AFTER THE PASSAGE OF THE SQUALL LINE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, Feb 24, 9:24 PM CST, 1 hour 21 minutes before
JANWRKLSR 000
TTAA00 KJAN DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
924 PM CST SAT FEB 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0650 PM    BELLAIRE                  AR   .75 INCH HAIL
02/24/01   CHICOT                         REPORTED BY EOC

0735 PM    1 W CLEVELAND             MS   WIND DAMAGE
02/24/01   BOLIVAR                        FARM SHOPS
                                          LEVELED....REPORTED BY EOC

0730 PM    BENOIT                    MS   WIND DAMAGE
02/24/01   BOLIVAR                        ROOF BLOWN OFF
                                          CHURCH..REPORTED BY EOC

0725 PM    LAMONT                    MS   WIND DAMAGE
02/24/01   BOLIVAR                        TRAILER HOUSE BLOWN
                                          OVER...REPORTED BY BOLIVAR
                                          EOC

0740 PM    PARCHMAN                  MS   1.75 INCH HAIL
02/24/01   SUNFLOWER                      REPORTED BY EOC

0845 PM    GREENWOOD                 MS   .88 INCH HAIL
02/24/01   LEFLORE                        REPORTED BY GREENWOOD
                                          CIVIL DEFENSE
Special weather statement, Feb 24, 9:55 PM CST, 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
955 PM CST SAT FEB 24 2001

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER NORTH CENTRAL
AND EAST CENTRAL PORTIONS OF MISSISSIPPI. THE LARGEST THREAT FOR
SEVERE THUNDERSTORMS WILL GENERALLY BE EAST OF A EUPORA TO CARTHAGE
LINE...AND NORTH OF A CARTHAGE TO DEKALB LINE. NON-SEVERE THUNDERSTORMS
ARE POSSIBLE OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND
SOUTHWEST MISSISSIPPI.

THE PRIMARY SEVERE WEATHER THREAT WILL GRADUALLY TRANSITION FROM A
TORNADO AND LARGE HAIL THREAT...TO A DAMAGING WIND THREAT...AS THE
MAIN STORM COMPLEX SHIFTS EASTWARD ACROSS MISSISSIPPI. THE INTENSE
STORM SYSTEM RESPONSIBLE FOR THE SEVERE WEATHER IS PUSHING NORTHEAST
AWAY FROM THE LOWER MISSISSIPPI VALLEY REGION. EXPECT THE THREAT FOR
SEVERE THUNDERSTORMS TO DIMINISH TOWARDS MORNING...AS THE STORM
SYSTEM MOVES AWAY.

...FLOODING...
LOCALLY HEAVY RAIN IS LIKLEY WITH ANY STORMS THAT DEVELOP OVERNIGHT.
DEEP SOUTHWEST FLOW WILL ALLOW STORMS TO MOVE REPEATEDLY OVER THE
SAME AREAS CAUSING PONDING OF WATER IN LOW LYING AND POORLY DRAINED
AREAS.

...NON PRECIPITATION...
SOUTH WINDS OF 20 TO 30 MPH...WITH A FEW HIGHER GUSTS...WILL AFFECT
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI
THROUGH THIS EVENING. THE WINDS WILL BECOME SOUTHWESTERLY AND
DIMINISH TOWARDS MORNING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:32 PM CSTTornado WarningJANBolivar, Washington43 min
Feb 24, 7:12 PM CSTSevere Thunderstorm WarningJANCopiah48 min
Feb 24, 7:13 PM CSTTornado WarningJANBolivar, Sunflower32 min
Feb 24, 7:29 PM CSTTornado WarningJANIssaquena, Sharkey46 min
Feb 24, 7:41 PM CSTTornado WarningJANHumphreys, Washington34 min
Feb 24, 7:44 PM CSTTornado WarningJANLeflore, Sunflower46 min
Feb 24, 7:56 PM CSTSevere Thunderstorm WarningJANRankin34 min
Feb 24, 8:13 PM CSTTornado WarningJANHumphreys17 min
Feb 24, 8:25 PM CSTTornado WarningJANRankin35 min
Feb 24, 8:30 PM CSTTornado WarningJANLeflore30 min
Feb 24, 8:39 PM CSTTornado WarningJANCarroll, Grenada51 min
Feb 24, 8:47 PM CSTTornado WarningJANScott28 min
Feb 24, 9:17 PM CSTTornado WarningJANLeake, Scott28 min
Feb 24, 9:25 PM CSTSevere Thunderstorm WarningJANBolivar, Sunflower35 min
Feb 24, 9:40 PM CSTTornado WarningJANNeshoba35 min
Feb 24, 10:11 PM CSTTornado WarningJANNeshoba49 min
Feb 24, 10:18 PM CSTSevere Thunderstorm WarningJANSunflower27 min
Feb 24, 10:30 PM CSTSevere Thunderstorm WarningJANNoxubee, Winston45 min
Feb 24, 11:06 PM CSTSevere Thunderstorm WarningJANLowndes39 min
Feb 24, 11:12 PM CSTTornado WarningJANIssaquena33 min
Feb 24, 11:26 PM CSTSevere Thunderstorm WarningJANSharkey, Washington34 min
Feb 24, 11:39 PM CSTSevere Thunderstorm WarningJANIssaquena51 min
Feb 25, 12:17 AM CSTSevere Thunderstorm WarningJANHolmes, Yazoo43 min
Feb 25, 12:17 AM CSTSevere Thunderstorm WarningJANSharkey43 min
Feb 25, 12:36 AM CSTTornado WarningJANHolmes24 min
Feb 25, 12:52 AM CSTSevere Thunderstorm WarningJANAttala28 min
Feb 25, 1:20 AM CSTSevere Thunderstorm WarningJANChoctaw25 min
Feb 25, 3:23 AM CSTSevere Thunderstorm WarningJANJones37 min
Feb 25, 3:58 AM CSTSevere Thunderstorm WarningJANClarke32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.